Iowa, 2022Cold in Iowa, February 22 to 23, 2022
February 22 to 23, 2022 · NWS FSD · 11 events in 11 counties and zones
A strong arctic surface ridge moved southward behind the light snowfall and freezing rain on February 21-22. Northerly winds which gusted at times to 35 to 50 mph gradually diminished as temperatures dropped to zero to 10 below zero.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic surface ridge moved southward behind the light snowfall and freezing rain on February 21-22. Northerly winds which gusted at times to 35 to 50 mph gradually diminished as temperatures dropped to zero to 10 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 22, 2:45 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 22, 2:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
245 PM CST Tue Feb 22 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 243 PM CST Tue Feb 22 2022
Overall this system panned out about as expected with a couple of
inches of snow less than we were expecting, but overall timing and
placement was about on target. The lift and moisture continued to
shift east with cold dry arctic air slowly moving south. Strong
northerly flow will keep blowing snow in place through much of the
afternoon, but by evening the winds will slowly diminish and the
blowing snow will become patchier. On the cold side of the system
went ahead and issued a wind chill advisory everywhere from this
evening through tomorrow morning. Areas north of I-90 will see this
transition to a wind chill warning as wind chill values will drop to
-35 to -40 at times. Both headlines expire at 10 am on Wednesday
morning.
While Wednesday will not be mild by any means, the winds will
diminish enough that wind chill values will average about -10 to -20
through the day, so not as cold as today. Highs moistly single
digits. The day will start without too much cloud cover but a wave
in the central Rockies will bring an increase in cloud cover during
the afternoon and bring a slight chance for snow to the Missouri
River area late in the afternoon and evening.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 243 PM CST Tue Feb 22 2022
This wave will slowly drift east Wednesday night into Thursday. This
will bring a mid level boundary, roughly 750 mb to 700 mb, northward
Thursday afternoon into Thursday evening. Thermally the dendritic
zone is fairly deep and very supportive of precipitation. Suspect
that with light winds from about 850 mb to the surface some better
dendrites may survive to the surface and snow ratios could be higher
than forecast. For now aiming at about 16:1 and bumped up qpf a
hundredth or two, but with confidence could go a little higher.
Models are all in pretty good agreement on placement and timing with
this system, which suggests mainly less than 2 inches, mostly across
northeast NE, southeast SD and northwest IA, and not much wind.
Temperatures still very cold with lows mostly single digits below
zero on Thursday morning and highs single digits to mid teens.
Broad troughiness remains in place Friday which will allow for a
little warming, but still will be below normal. Highs mostly teens
to mid 20s.
Friday night into Saturday a stronger wave will dive south into MN
and the Great Lakes which will bring a bit more mixing and allow
temperatures to climb to near or a little above normal. The recent
snowpack will hold back the potential but should still see highs
range from the mid 30s to mid 40s.
Unfortunately while this wave will being warming on Saturday it will
advect slightly colder air south, but not as cold as yesterdays
model runs suggested. This stronger northwest flow remains in place
through the middle of next week which will allow for a moderation in
temperatures. Highs Sunday through Tuesday will gradually rise with
highs from the mid 20s to around 40 on Sunday to the mid 30s to
upper 40s on Tuesday. For now precipitation is not expected during
this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1059 AM CST Tue Feb 22 2022
IFR conditions will gradually improve across the area through
about mid afternoon as the snow lifts to the north and east. MVFR
ceilings will be a little slower to improve and may linger over
parts of southwest MN through 3-6z this evening. May also see a
little blowing snow drop visibilities to MVFR at times this
evening. Otherwise, barring any widespread blowing snow expect
mainly VFR conditions after about midnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
SDZ038>040-050-052>071.
Wind Chill Advisory from 6 PM this evening to 10 AM CST
Wednesday for SDZ050-058>071.
Wind Chill Warning from midnight tonight to 10 AM CST Wednesday
for SDZ038>040-052>057.
Wind Chill Advisory from 6 PM this evening to midnight CST
tonight for SDZ038>040-052>057.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ071-
072-080-081-089-090-097-098.
Wind Chill Advisory from 6 PM this evening to 10 AM CST
Wednesday for MNZ081-089-090-098.
Wind Chill Warning from midnight tonight to 10 AM CST Wednesday
for MNZ071-072-080-097.
Wind Chill Advisory from 6 PM this evening to midnight CST
tonight for MNZ071-072-080-097.
IA...Winter Weather Advisory until 6 PM CST this evening for
IAZ001>003-012>014-022.
Wind Chill Advisory from 6 PM this evening to 10 AM CST
Wednesday for IAZ001>003-012>014-020>022-031-032.
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013.
Wind Chill Advisory from 6 PM this evening to 10 AM CST
Wednesday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Feb 22, 5:33 AM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
533 AM CST Tue Feb 22 2022
IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-231145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Union-
533 AM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Light to moderate snow is likely through midday, before decreasing
from south to north in the afternoon. The highest snowfall amounts
will be north of Interstate 90, with 1 to 3 inches of additional
accumulation possible. With gusty northerly winds, areas of blowing
snow will occur into this evening.
As much colder air comes into the region, wind chills will drop to 25
below to 35 below zero tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Bitterly cold air will remain over the region through Thursday, with
night time and morning wind chills of 20 below to 35 below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-021-031-032-NEZ014-231145-
Plymouth-Cherokee-Woodbury-Ida-Dakota-
533 AM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.
.DAY ONE...Today and tonight.
Light snow will continue through midday, then taper off in the
afternoon. Additional accumulations of 1 inch will be possible. With
gusty northerly winds, patchy blowing snow will occur into this
evening.
As much colder air comes into the region, wind chills will drop to 25
below to 30 below zero tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Bitterly cold air will remain over the region through Thursday, with
night time and morning wind chills of 20 below to 25 below zero.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 22, 3:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM SNOW BRUCE 44.44N 96.89W
02/22/2022 E1.0 INCH BROOKINGS SD PUBLIC
&&
IGLocal storm report, Feb 22, 5:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM SNOW HULL 43.19N 96.13W
02/22/2022 E1.5 INCH SIOUX IA PUBLIC
ESTIMATED WITH LOTS OF DRIFTING. STORM
TOTAL.
&&
AKLocal storm report, Feb 22, 5:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM SNOW DELL RAPIDS 43.82N 96.71W
02/22/2022 E2.0 INCH MINNEHAHA SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
&&
AKLocal storm report, Feb 22, 5:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW 4 E BERESFORD 43.08N 96.70W
02/22/2022 E1.2 INCH UNION SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
&&
AKLocal storm report, Feb 22, 5:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW VERMILLION 42.78N 96.93W
02/22/2022 E1.3 INCH CLAY SD PUBLIC
VIA SOCIAL MEDIA. ESTIMATED BETWEEN 1 AND
1.5 INCHES. STORM TOTAL.
&&
AKCold/Wind Chill, O'Brien
- When
- February 22, 6:00 PM CST to February 23, 10:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Wind chills dropped as low as -31F at Sheldon (site KSHL).
Cold/Wind Chill, Clay
- When
- February 22, 6:00 PM CST to February 23, 9:00 AM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Wind chills dropped as low as -28F near Spencer (site KSPW).
Cold/Wind Chill, Osceola
- When
- February 22, 6:00 PM CST to February 23, 10:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F at Iowa State University mesonet site 7 miles southwest of Ocheyedan (site SBEI4).
Cold/Wind Chill, Lyon
- When
- February 22, 6:00 PM CST to February 23, 10:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F at Iowa State University mesonet site near Doon (site DONI4).
Cold/Wind Chill, Ida
- When
- February 22, 7:30 PM CST to February 23, 10:00 AM CST
- Where
- Ida forecast zone
- Reported by
- AWOS
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Wind chills dropped as low as -30F at Storm Lake (site KSLB) and -25F at Cherokee (site KCKP).
Cold/Wind Chill, Buena Vista
- When
- February 22, 7:30 PM CST to February 23, 10:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Wind chills dropped as low as -30F at Storm Lake (site KSLB).
Cold/Wind Chill, Cherokee
- When
- February 22, 7:30 PM CST to February 23, 10:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- AWOS
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Wind chills dropped as low as -25F at Cherokee (site KCKP).
Cold/Wind Chill, Dickinson
- When
- February 22, 8:00 PM CST to February 23, 9:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Wind chills dropped as low as -30F at Spirit Lake (personal weather station EW9051) and the Iowa State University mesonet site at Wahpeton (site OKBJO).
Cold/Wind Chill, Woodbury
- When
- February 22, 10:30 PM CST to February 23, 9:00 AM CST
- Where
- Woodbury forecast zone
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Wind chills dropped as low as -29F at Sergeant Bluff (site KSUX).
Cold/Wind Chill, Sioux
- When
- February 22, 11:00 PM CST to February 23, 10:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F near Maurice (site KSXK), -30F near Orange City (Iowa Road Weather Information System site RTNI4), and -26F at a personal weather station FW6032 at Hawarden.
Cold/Wind Chill, Plymouth
- When
- February 23, 4:00 AM CST to 8:00 AM CST
- Where
- Plymouth forecast zone
- Reported by
- RAWS
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Wind chills dropped as low as -25F near Westfield (site BKTI4).
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010422, 1010423, 1010425, 1010426, 1010417, 1010418, 1010419, 1010424, 1010416, 1010421, 1010420.